Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

April 30, 2018Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2018, 6:45 PM CDT for Pecos County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2018, 6:45 PM CDT (23:45 UTC)
Expired
Apr 30, 2018, 7:21 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS54 KMAF 302345
SVRMAF
TXC371-010045-
/O.NEW.KMAF.SV.W.0018.180430T2345Z-180501T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
645 PM CDT MON APR 30 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pecos County in southwestern Texas...

* Until 745 PM CDT

* At 645 PM CDT, a severe thunderstorm was located 17 miles east of
  Fort Stockton, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bakersfield and Girvin. 

This includes Interstate 10 between mile markers 273 and 301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3073 10218 3082 10267 3096 10269 3109 10238
      3107 10233 3103 10229 3104 10225 3103 10221
      3102 10220
TIME...MOT...LOC 2345Z 267DEG 14KT 3088 10260 

HAIL...1.00IN
WIND...<50MPH
 
$$

10
2 follow-up statements
635 
WWUS54 KMAF 010006
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT MON APR 30 2018

TXC371-010045-
/O.CON.KMAF.SV.W.0018.000000T0000Z-180501T0045Z/
Pecos TX-
706 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...

At 706 PM CDT, a severe thunderstorm was located 21 miles east of
Fort Stockton, moving east at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Bakersfield and Girvin. 

This includes Interstate 10 between mile markers 279 and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3078 10218 3083 10258 3095 10258 3109 10238
      3107 10233 3103 10229 3104 10225 3103 10221
      3102 10220
TIME...MOT...LOC 0006Z 264DEG 14KT 3090 10252 

HAIL...1.00IN
WIND...<50MPH
 
$$

10
135 
WWUS54 KMAF 010021
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT MON APR 30 2018

TXC371-010030-
/O.CAN.KMAF.SV.W.0018.000000T0000Z-180501T0045Z/
Pecos TX-
721 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PECOS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

LAT...LON 3078 10218 3083 10258 3095 10258 3109 10238
      3107 10233 3103 10229 3104 10225 3103 10221
      3102 10220
TIME...MOT...LOC 0020Z 267DEG 14KT 3090 10245 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:17 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 30, 6:17 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Mon Apr 30 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Dryline located from near HOB to PEQ and will retreat a
little farther w tonight, but still staying e of CNM.
Contemplated TEMPO TSRA at MAF/FST but will side with trends for
now and not include, MAF/FST are in a severe tstms watch until 11
PM CDT. Otherwise a low-level jet tonight will certainly aid in
moisture return tonight and we expected MVFR CIGS to arrive at
MAF/HOB between 06Z-09Z. CIGS are likely to lift by 15Z.

&&

.PREV DISCUSSION... /issued 242 PM CDT Mon Apr 30 2018/

DISCUSSION...
Current satellite is showing cumulus forming in the Davis
Mountains and also along a weak dryline in the western Permian
Basin near Odessa. There is poor model consistency regarding
amount and placement of any convection today, but it appears
there will be enough heating and convergence along the dryline to
get it active in the next couple of hours and combined with
moderate CAPE and shear may create at least a few severe storms.
If storms do not form today it will be due to the presence of a
cap that afternoon heating could not overcome. There will only be
a brief window of a few hours for any severe storms as the
boundary layer stabilizes after sunset.

The dryline pushes east tomorrow severely limiting rain chances
until Wednesday night. Dry air in place across the area will help
high temps reach the 90s across all but SE NM and the higher
elevations from the Guadalupe to the Davis Mountains. We will even
see some triple digits along the Rio Grande Tue/Wed. Wednesday
night a deepening upper low will favorably position the jet to
provide the needed lift for storms to develop in the Permian Basin
and lower Trans Pecos. The low brings cooler temps Thursday and a
cold front Thursday night continues the cooler weather to end the
week. High pressure behind the front will move east, opening up
the southeastern CWA to gulf moisture and increasing PoPs.

Hennig

FIRE WEATHER...
Currently have critical fire weather condition across Southeast New
Mexico, Guadalupe Mountains and portions of the Upper Trans Pecos.
Gusty southwest winds, above normal high temperatures and minimum
relative humidity 10-20 percent will persist through this evening. A
Red Flag Warning remains in effect for these areas through late
afternoon/early evening. Given cured fuels, lightning from area
thunderstorms this afternoon could also result in new fire starts
through this evening. Fire weather concerns will expand east and
south Tuesday to include much of West Texas as the dryline mixes
farther east with increased west winds with much drier air expected.
The Fire Weather Watch in effect for Tuesday will likely be upgraded
to a Red Flag Warning this evening. Dry air pushes east again
Wednesday with critical fire weather expected. A Fire Weather Watch
and eventual Red Flag Warning may be needed for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  92  67  94 /  30   0  20  10
Carlsbad                       55  89  55  88 /  10   0   0   0
Dryden                         64  94  66  96 /  20   0  10  20
Fort Stockton                  59  93  62  93 /  30   0  10  10
Guadalupe Pass                 53  82  56  80 /   0   0   0   0
Hobbs                          56  87  56  86 /  30   0  10  10
Marfa                          47  86  50  86 /  10   0   0   0
Midland Intl Airport           64  92  66  93 /  40   0  10  10
Odessa                         63  92  65  92 /  40   0  10  10
Wink                           57  94  58  93 /  30   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Guadalupe Mountains-Southeast Plains.

     Red Flag Warning until 7 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
     Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Apr 30, 2:09 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Apr 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Mon Apr 30 2018 /109 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will continue this afternoon and
evening across Southeast New Mexico, the Guadalupe Mountains, Van
Horn and the Highway 54 Corridor, and the Upper Trans Pecos. A Red
Flag Warning is in effect.

Thunderstorms will be possible, mainly over the Western Low Rolling
Plains, Permian Basin, Stockton Plateau, and lower Trans Pecos. Some
storms may be strong to severe, with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are anticipated through Thursday
across Southeast New Mexico and much of West Texas. A Fire Weather
Watch is in effect Tuesday for Southeast New Mexico and most of West
Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 30, 4:47 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT MON APR 30 2018

TXZ075-302215-
Pecos TX-
447 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 251 and 258.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3068 10303 3075 10311 3097 10299 3079 10273
TIME...MOT...LOC 2147Z 219DEG 16KT 3074 10304

10
Local storm report, Apr 30, 5:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
527 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             FORT STOCKTON           30.89N 102.89W
04/30/2018  E1.00 INCH       PECOS              TX   PUBLIC

&&

GREGORY.MURDOCH
Special weather statement, Apr 30, 6:17 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT MON APR 30 2018

TXZ075-302345-
Pecos TX-
617 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Fort Stockton, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Pecos
County affecting Interstate 10 between Fort Stockton and Bakersfield.

This includes Interstate 10 between mile markers 267 and 284.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3079 10274 3099 10280 3115 10258 3078 10243
TIME...MOT...LOC 2316Z 235DEG 11KT 3093 10266

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:14 PM CDTSpecial Weather StatementMAFWard46 min
Apr 29, 7:24 PM CDTSpecial Weather StatementMAF51 min
Apr 29, 7:39 PM CDTSpecial Weather StatementMAFBrewster51 min
Apr 29, 7:43 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Apr 29, 8:00 PM CDTSpecial Weather StatementMAFWard30 min
Apr 29, 8:47 PM CDTSpecial Weather StatementMAFCochran28 min
Apr 30, 4:51 AM CDTFire Weather WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 4 more16 hr
Apr 30, 4:47 PM CDTSpecial Weather StatementMAFPecos28 min
Apr 30, 5:10 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Apr 30, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.